Wednesday, September 4, 2019

Worst. Ride. Ever.

Welcome to my roller coaster, where one thing gets helped but then another thing stands out more, pain-wise.  Tickets are free but you're gonna pay if you get on this ride, believe me.

After my two injections last Thursday, I waited both in anticipation of feeling like a new woman, and in dread of potential side effects that might make me feel horrible for days.  Well, neither really happened.

I don't feel like a new woman.  Yes, I do think the injections helped relieve some pain in my glute and down the outside of my thigh.  But - and I'm conjecturing here - I think that by easing that pain made the nerve pain from the herniated disc stand out more.  Or else it was a coincidence, but man, my standard pain areas (groin, front of thigh, knee) have been hurting bad.  Funnnn times.  So, since I was experiencing a pain flare, I increased my Gabapentin (the nerve medication) by an extra pill, taking two in the morning instead of one, with my standard two in the evening.  It's not like I decided to do this of my own volition; my pain management group told me I could take an extra Gabapentin if I was hurting a lot more.  More on that in a minute.

I was very apprehensive about side effects from the steroid injections thanks to my experiences in the past.  This go-round it was changed up and they used a different type of steroid for the injection in hopes of avoiding them.  I got the standard steroid flush on day two:
It looks like I used the wrong shade of blush for my skin tone...and swiped it over my nose and chin as well as my cheeks and then hit my neck and my chest for fun.

Once the flush appeared I braced myself for the rest of the side effects, but none came, can you believe it?  Something went well for me for a change.

And yes, I realize that more than one thing has gone well for me since this began, but living like this for so long is an emotional and physical roller coaster.  It's hard to make plans because I never know how I'll be doing - for example, we were invited to Logan's birthday party on Saturday afternoon and I didn't know if I'd actually get to go...it all depended on what the steroid did to me.  Thankfully I was able to attend (fun pictures to come in Friday's post), but it's so hard to get excited for something when you know your body might let you down.

Back to the Gabapentin:  I ended up having a pretty rough time with it; my hands were shaking much more than usual, distractions were at an all-time high, and my memory was shot.  So I dropped back down to my usual dosage yesterday.  Also yesterday, my PT gave me some exercises to try when that pain is really bad and after my visit I did feel better so maybe things are turning up.

See?  Roller coaster. 

9 comments:

  1. I am so sorry you are going through this. I may have mentioned this before but Gabapentin is also a dog medication as well!

    ReplyDelete
  2. Really hoping you start feeling better soon!

    We were spared really bad fall out here in Orlando,after a long harrowing, nerve wracking weekend waiting on hurricane Dorian to arrive we are just now getting a 21mph breeze and light rain enough to make the roads slippery. The threat from the hurricane ruined our Labor Day weekend but we consider it a dry run of what we will do in the event of the real thing. After all we are a long way from being through with this hurricane season.

    ReplyDelete
  3. I do agree that perhaps you felt different pain because something else was relieved. I remember when my friend started getting injections in her knee prior to surgery, all of a sudden that knee felt better and she was feeling every twinge in the opposite knee. It sucks and I am sick of this and frustrated on your behalf!

    ReplyDelete
  4. Goodness Shelley! Every ride eventually stops so maybe you are on the downhill side of this - fingers crossed that this gets resolved very soon for you!!

    ReplyDelete
  5. Boy, that doesn't seem fair that the nerve pain came back worse than ever! And of course I don't like it that the medicine makes your hands shake--hard to knit that way!! Its super that you have such a good PT and that she gave you some exercises for the increased pain.

    ReplyDelete
  6. Hugs to you for this roller coaster ride you are stuck on! I usually like roller coasters but not this one!!!

    ReplyDelete
  7. Yuck! If it's not one thing, it's another. I can't imagine how this feels--and I'm sure the steroids aren't helping your emotions either. I sure hope things calm down. Soon.

    ReplyDelete
  8. I am glad the steroid reaction was better! Sorry that the Gabapentin made you feel like shit. What a crappy ride to be stuck on :(

    ReplyDelete
  9. Chronic pain is just awful. It's easy to understand why we have an opioid addiction in this country. Have you gotten another opinion on treatment from a different pain specialist?

    ReplyDelete

I love hearing from you and read each and every comment! Comments on older posts are moderated, so they won't show up right away - sorry to my real readers, but spammers love to hit old posts, so this is necessary.